Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Bismarck, ND

July 16, 2011Burleigh County, Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2011, 7:25 PM CDT for Burleigh County, Emmons County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 7:25 PM CDT (00:25 UTC)
Expired
Jul 16, 2011, 8:30 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Burleigh County, ND, Emmons County, ND

The radar

The Bismarck radar (KBIS), 26 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4274 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

506 
WUUS53 KBIS 170025
SVRBIS
NDC015-029-170130-
/O.NEW.KBIS.SV.W.0137.110717T0025Z-110717T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 830 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HUFF...OR 15 MILES
  SOUTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 25 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  MOFFIT...MCKENZIE...STERLING AND DRISCOLL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4650 10058 4653 10054 4658 10059 4659 10056
      4664 10067 4668 10065 4666 10073 4689 10038
      4685 10008 4663 10008 4646 10048
TIME...MOT...LOC 0025Z 233DEG 22KT 4664 10057
WIND...HAIL 60MPH 0.75IN

$$

SIMOSKO
1 follow-up statement
546 
WWUS53 KBIS 170043
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SAT JUL 16 2011

NDC015-029-170130-
/O.CON.KBIS.SV.W.0137.000000T0000Z-110717T0130Z/
BURLEIGH ND-EMMONS ND-
743 PM CDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
EMMONS AND SOUTHEASTERN BURLEIGH COUNTIES UNTIL 830 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
WEST OF MOFFIT...OR 19 MILES SOUTHEAST OF BISMARCK...MOVING NORTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOFFIT...MCKENZIE...STERLING AND DRISCOLL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4650 10058 4653 10054 4658 10059 4659 10056
      4664 10067 4668 10065 4666 10073 4689 10038
      4685 10008 4663 10008 4646 10048
TIME...MOT...LOC 0043Z 237DEG 21KT 4667 10042
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:28 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 16, 6:28 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT SAT JUL 16 2011

.UPDATE...
FEW CHANGES TO GRIDS.

&&

.DISCUSSION...
TORNADIC SUPERCELL CONTINUES MOVING EAST ACROSS SOUTHEAST SHERIDAN
COUNTY AS OTHER CELLS DEVELOP NORTH AND SOUTH OF THIS CELL.

&&

.AVIATION...
MOST AERODROME SITES WILL NOT BE AFFECTED BY CONVECTIVE ACTIVITY
HOWEVER KJMS WILL NEED TO BE UPGRADED FOR MORE WIDESPREAD
THUNDERSTORMS IN THE NEXT 3 TO 4 HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT JUL 16 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL
NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN
INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Special weather statement, Jul 16, 5:03 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUL 16 2011

NDZ022-035-162215-
BURLEIGH-SHERIDAN-
503 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHWESTERN BURLEIGH COUNTY...
MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW JOHNS LAKE BY 510 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THOSE ON NEW JOHNS LAKE SHOULD SEEK SHELTER AS THESE STORMS ARE
EXPECTED TO INTENSIFY.

AYD
Local storm report, Jul 16, 5:44 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          7 NE REGAN              47.23N 100.42W
07/16/2011                   BURLEIGH           ND   PUBLIC

&&

JP MARTIN
Local storm report, Jul 16, 6:22 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          9 N REGAN               47.29N 100.53W
07/16/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TORNADO REPORTED BY NORTH DAKOTA GAME AND FISH OFFICIAL
            WHO FOLLOWED IT. TORNADO LIFTED AROUND 551 PM CDT IN
            SHERIDAN COUNTY NEAR 5TH ST NE AND 3RD AVE SE. WEATHER
            CHASERS ALSO REPORTED THIS TORNADO AND INDICATION FROM
            THEM IS THAT THERE MAY HAVE BEEN 2. LOCAL WARNING POINT
            OFFICIALS REPORTED NO IMPACTS TO STRUCTURES THAT THEY
            KNOW OF.

&&

JP MARTIN
Special weather statement, Jul 16, 6:47 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT SAT JUL 16 2011

NDZ034-042-045-170045-
GRANT-MORTON-SIOUX-
647 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EXTREME EAST CENTRAL GRANT
COUNTY...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PORCUPINE BY 655 PM CDT...
  BREIEN BY 715 PM CDT...
  SOLEN BY 725 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO
Local storm report, Jul 16, 7:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     STANLEY                 48.32N 102.39W
07/16/2011                   MOUNTRAIL          ND   TRAINED SPOTTER

            TWO AND A HALF FOOT DIAMETER TREE AT THE HIGH SCHOOL WAS
            BROKEN OFF. TREE WAS APPROXIMATELY 30 FEET TALL.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:20 PM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 16, 7:36 PM CDTTornado WarningBISWells24 min
Jul 16, 8:00 PM CDTTornado WarningBISWells45 min
Jul 16, 8:13 PM CDTTornado WarningBISEmmons32 min
Jul 16, 8:44 PM CDTTornado WarningBISWells46 min
Jul 16, 8:59 PM CDTTornado WarningBISKidder31 min
Jul 16, 9:30 PM CDTTornado WarningBISKidder, Stutsman, Wells45 min
Jul 16, 9:38 PM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 16, 9:44 PM CDTTornado WarningBISEmmons31 min
Jul 17, 1:31 AM CDTAreal Flood WarningBISFoster, Stutsman, Wells18 hr
Jul 17, 9:40 AM CDTSevere Thunderstorm WarningBISWard50 min
Jul 17, 9:54 AM CDTTornado WarningBISWard36 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward47 min
Jul 17, 10:25 AM CDTTornado WarningBISMcHenry, McLean, Sheridan, Ward35 min
Jul 17, 10:57 AM CDTTornado WarningBISMcHenry, McLean, Pierce, Sheridan33 min
Jul 17, 11:26 AM CDTTornado WarningBISMcHenry, Pierce, Sheridan, Wells49 min
Jul 17, 11:29 AM CDTRiver Flood WarningBISWard9 days
Jul 17, 12:13 PM CDTTornado WarningBISWells32 min
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningBISWells16 min
Jul 17, 1:11 PM CDTTornado WarningBISFoster64 min
Jul 17, 2:11 PM CDTTornado WarningBISFoster, Stutsman49 min
Jul 17, 2:33 PM CDTFlash Flood WarningBISFoster6 hr
Jul 17, 3:31 PM CDTTornado WarningBISKidder, Stutsman29 min
Jul 17, 3:58 PM CDTTornado WarningBISKidder, Stutsman32 min
Jul 17, 4:29 PM CDTTornado WarningBISStutsman46 min
Jul 17, 4:44 PM CDTFlash Flood WarningBISStutsman3 hr
Jul 17, 5:13 PM CDTTornado WarningBISLaMoure, Stutsman47 min
Jul 17, 6:02 PM CDTTornado WarningBISLaMoure43 min
Jul 17, 6:28 PM CDTTornado WarningBISDickey62 min
Jul 17, 6:45 PM CDTTornado WarningBISLaMoure30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.